Alert archive / Missouri / River Flood Warnings in 2017

River Flood Warning 63, NWS Springfield, MO

May 20, 2017Jasper County, Missouri

NWS Springfield, MO issued this river flood warning at May 20, 2017, 8:57 AM CDT for Jasper County, Missouri. It took effect at May 20, 2017, 8:30 PM CDT. It was in force for 56 hr.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 8:57 AM CDT (13:57 UTC)
In effect from
May 20, 2017, 8:30 PM CDT
Expired
May 23, 2017, 4:20 AM CDT
In force
56 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Jasper County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spring River at Carthage (CHTM7).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07185765, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

134 
WGUS43 KSGF 201357
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
857 AM CDT Sat May 20 2017


...The National Weather Service in Springfield has issued a Flood 
Warning for the following rivers in Missouri...Kansas...

  Elk River near Tiff City affecting McDonald County.
  Spring River above Baxter Springs affecting Cherokee County.
  Spring River at Carthage affecting Jasper County.
   
.Heavy rainfall over the past few days will cause river levels to 
rise above flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with property and livestock along the river should continue to 
monitor river conditions.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

MOC119-210157-
/O.NEW.KSGF.FL.W.0061.170520T1638Z-170522T1854Z/
/TIFM7.1.ER.170520T1638Z.170521T0000Z.170521T1854Z.NO/
857 AM CDT Sat May 20 2017

...For the Elk River near Tiff City...
* At 8:30 AM Saturday The stage was 12.2 feet. 
* Flood stage is 15.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by late this 
  morning and continue to rise to near 19.4 feet by this evening. The
  river will fall below flood stage by tomorrow early afternoon.
* Impact...At 20.0 feet...Moderate Flood Stage. Flood waters affect 
  the north and south side of the Highway 43 Bridge and the Cowskin 
  Public Fishing access area on the northeast side of the bridge. The
  Waste Water Treatment Plant begins flood prevention measures. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Sun   Mon   Tue

Elk River Basin
  Tiff City        15  12.2 Sat 08 AM  17.3  10.6   8.1


&&


LAT...LON 3663 9454 3658 9449 3656 9453 3661 9462
      3664 9462                       
 

$$

KSC021-210157-
/O.NEW.KSGF.FL.W.0062.170520T2145Z-170523T0040Z/
/BXTK1.1.ER.170520T2145Z.170521T0600Z.170522T0040Z.NO/
857 AM CDT Sat May 20 2017

...For the Spring River above Baxter Springs...
* At 8:30 AM Saturday The stage was 10.8 feet. 
* Flood stage is 14.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by late this 
  afternoon and continue to rise to near 15.3 feet by around 
  midnight. The river will fall below flood stage by tomorrow 
  evening.
* Impact...At 16.0 feet...The south end of Kiwanis Park floods.  Water
  crosses Mickey Mantle Blvd in the park. Water level rises to the 
  flag pole on the north side of the park.

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Sun   Mon   Tue

Spring River Basin
  Baxter Springs   14  10.8 Sat 08 AM  15.3  12.2   8.3


&&


LAT...LON 3715 9462 3699 9461 3700 9475 3714 9471

 

$$

MOC097-210157-
/O.NEW.KSGF.FL.W.0063.170521T0130Z-170523T0920Z/
/CHTM7.1.ER.170521T0130Z.170521T1200Z.170522T0920Z.NO/
857 AM CDT Sat May 20 2017

...For the Spring River at Carthage...
* At 7:45 AM Saturday The stage was 6.7 feet. 
* Flood stage is 10.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by this evening 
  and continue to rise to near 11.8 feet by tomorrow morning. The 
  river will fall below flood stage by Monday morning.


&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Sun   Mon   Tue

Spring River Basin
  Carthage         10   6.7 Sat 08 AM  11.8   9.6   7.8


&&


LAT...LON 3720 9436 3720 9406 3714 9406 3714 9437

 

$$
1 follow-up statement
587 
WGUS83 KSGF 210148
FLSSGF
Flood Statement
National Weather Service Springfield MO
848 PM CDT Sat May 20 2017



 ...The Flood Warning is cancelled for the following rivers in 
Kansas...Missouri...
 
  Spring River above Baxter Springs affecting Cherokee County
  Spring River at Carthage affecting Jasper County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

KSC021-210218-
/O.CAN.KSGF.FL.W.0062.000000T0000Z-170523T0040Z/
/BXTK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
848 PM CDT Sat May 20 2017

The Flood Warning has been cancelled for  The Spring River above 
Baxter Springs.* At  8:30 PM Saturday The stage was 12.4 feet. 
* Flood stage is 14.0 feet. 
* Forecast...The river crested below flood stage at 12.5 feet. The 
  river will fall over the next few days.

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Spring River Basin
  Baxter Springs   14  12.4 Sat 08 PM   9.4   5.6   5.1


&&


LAT...LON 3715 9462 3699 9461 3700 9475 3714 9471

 

$$

MOC097-210218-
/O.CAN.KSGF.FL.W.0063.000000T0000Z-170523T0920Z/
/CHTM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
848 PM CDT Sat May 20 2017

The Flood Warning has been cancelled for  The Spring River at 
Carthage.* At  7:45 PM Saturday The stage was 9.4 feet. 
* Flood stage is 10.0 feet. 
* Forecast...The river will crest below flood stage at 9.6 feet 
  around midnight.

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Spring River Basin
  Carthage         10   9.4 Sat 08 PM   6.6   5.8   5.1


&&


LAT...LON 3720 9436 3720 9406 3714 9406 3714 9437

 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at May 20, 5:56 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 20, 5:56 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
556 AM CDT Sat May 20 2017

...12z Aviation Update...

.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Sat May 20 2017

MCS is shifting off to the east. Strongest convection in our area
is on the eastern flank of the convection. The main near term
concern is where bowing can develop in nw-se line segments. Even
then progged soundings and observation indicate convection is
starting to have more difficulty becoming surface based. In any
case, high res models (HRRR) push convective outflow off to the
east. Convective redevelopment over the eastern cwfa may not be
particularly robust if stabilized by clouds/showers. Will
monitor.

Rainfall: The near term concern is the eastern cwfa where
convection still has the potential to train from south to north.
We are in the process of switching flash flood warnings to areal
flood warnings over far sw MO.

Otherwise, an upper closed low over the Plains will move northeast
into the upper Midwest tonight with drier air and clearing
eventually moving in from the northwest.

.LONG TERM...(Sunday through Friday)
Issued at 240 AM CDT Sat May 20 2017

Some chances for showers/tstms are expected, but we are not
looking at high impact weather during this period.

Sunday: Looks quiet/dry with sfc high pressure moving into MO.

Monday-Tuesday: A high amplitude pattern continues to be expected
over the CONUS with a longwave trough over the Plains and
Midwest. An approaching shortwave will bring the next chance of
showers/tstms late Mon-Tue, but amounts are expected to be fairly
light with better moisture down toward the Gulf of Mexico.

Wednesday: The upper level longwave trough axis passes through
Wed. Clouds, maybe some light precip will linger into Wed, but
hazardous weather impact is expected to be nil/very low.

Thursday-Friday: Thu looks dry again with sfc high pressure. In
general there is decent agreement with global models of the
pattern trying to become more zonal late in the week. We have some
rain chances by Fri with an approaching relatively weak approaching
system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 556 AM CDT Sat May 20 2017

Showers will continue to move eastward this morning. JLN has
already cleared of rainfall and the back edge was knocking at the
door at SGF. BBG will hang onto rain a little longer per radar,
but even that area should be rain free by mid morning. MVFR
conditions and perhaps brief drops into IFR CIGs may be possible
before cloud cover begins to decrease later tonight. Winds will be
generally be west at less than 10kts.

Skies will clear and winds will remain rather light overnight
tonight. Think that areas that calm and clear will likely
experience some fog/vis reduction. Guidance isn't very bullish
with this idea, so took a conservative approach keeping SGF and
JLN VFR and only MVFR for BBG. Later forecasts will reflect the
overall confidence in morning visibility issues on Sunday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Frye
Hazardous weather outlook, May 20, 7:19 AM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
719 AM CDT Sat May 20 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
719 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Elevated Flooding risk.
 Limited Lightning risk.

DISCUSSION...

Showers and a few isolated thunderstorms will gradually end from
west to east today. Residual flooding will continue in some areas
and river basins where heavy rain occurred or occurred upstream.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms will return Monday and Tuesday as
another storm system moves in from the northwest. Overall rainfall
from this system is not expected to be as heavy.

Another system is expected to bring showers and thunderstorms
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, May 20, 4:03 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     THAYER                  36.52N 91.54W
05/20/2017                   OREGON             MO   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED A CIRCUS TENT
            BLOWN DOWN IN THAYER. ADDITIONALLY, TREES
            AND POWER LINES DOWN ON HWY 63 IN TOWN. TIME
            ESTIMATED BY RADAR.

&&

FRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:01 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon59 min
May 19, 7:47 PM CDTSevere Thunderstorm WarningSGFTexas39 min
May 19, 8:18 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney57 min
May 19, 8:43 PM CDTFlash Flood WarningSGFOzark, Taney6 hr
May 19, 8:51 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton54 min
May 19, 9:07 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney53 min
May 19, 9:43 PM CDTFlash Flood WarningSGFDouglas6 hr
May 19, 9:44 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright61 min
May 19, 9:48 PM CDTSpecial Weather StatementSGFBarry, Lawrence, Newton42 min
May 19, 9:55 PM CDTSevere Thunderstorm WarningSGFOzark, Taney51 min
May 19, 10:18 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
May 19, 10:59 PM CDTFlash Flood WarningSGFStone6 hr
May 19, 11:02 PM CDTSevere Thunderstorm WarningSGFDouglas31 min
May 19, 11:37 PM CDTFlash Flood WarningSGFWebster6 hr
May 20, 12:57 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark63 min
May 20, 1:31 AM CDTFlash Flood WarningSGFDouglas, Ozark, Taney, Texas, Wright6 hr
May 20, 1:47 AM CDTAreal Flood WarningSGFChristian, Greene, Taney20 hr
May 20, 2:18 AM CDTSpecial Weather StatementSGFDent, Phelps42 min
May 20, 2:57 AM CDTAreal Flood WarningSGFMcDonald, Newton19 hr
May 20, 3:53 AM CDTAreal Flood WarningSGFBarry, Lawrence, Stone18 hr
May 20, 5:29 AM CDTAreal Flood WarningSGFDouglas, Howell, Ozark, Taney, Texas, Webster and 1 more8 hr
May 20, 8:57 AM CDTRiver Flood WarningSGFMcDonald53 hr
May 20, 5:00 PM CDTAreal Flood WarningSGFDouglas, Ozark, Taney, Webster, Wright17 hr

Nearby

River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.